Drug-induced lupus erythematosus: an update on drugs and mechanisms

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Rapid introduction of newly developed drugs in the absence of clear understanding of the pathophysiologic mechanisms behind drug-induced lupus erythematosus (DILE) can sometimes make DILE difficult to recognize in clinical practice. The purpose of this review is to summarize drugs most recently reported to be involved in DILE and discuss the current landscape of diverse mechanisms involved.

Recent findings

A large number of proton pump inhibitor (PPI)-induced subacute cutaneous lupus erythematosus cases have been reported, suggesting a shift over time in the spectrum of drugs implicated in DILE. Twenty-two articles comprising 29 DILE case reports published within the last 2 years are summarized in this review, including 12 (41.4%) systemic DILE. Antitumor necrosis factor (anti-TNF) drugs were the most frequently (41.7%) reported to introduce systemic DILE in these cases. Chemotherapeutic drugs were the most common drug class (54.5%) involved in subacute cutaneous lupus erythematosus, with an observed higher incidence in female patients. Enhanced neutrophil extracellular trap (NET) formation induced by procainamide and hydralazine could be a new mechanism contributing to the pathogenesis of DILE.

Summary

The list of drugs implicated in triggering DILE is expanding as new drugs with novel mechanisms of action are being developed. It is important to recognize culprit drugs that may induce lupus erythematosus, as discontinuation usually results in improvement of drug-induced manifestations. Characterizing the mechanisms involved might help better understand the cause of idiopathic autoimmunity.

Related Topics

    loading  Loading Related Articles